Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 161, NWS Des Moines, IA

June 11, 2008Story County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 11, 2008, 11:26 AM CDT for Story County, Iowa. It took effect at Jun 12, 2008, 3:13 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 2008, 11:26 AM CDT (16:26 UTC)
In effect from
Jun 12, 2008, 3:13 AM CDT
Expired
Jun 13, 2008, 3:46 AM CDT
In force
25 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Story County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ioway Creek at Ames Lincoln Way (AMWI4). The gauge peaked at 12.20 ft at Jun 12, 2008, 2:00 PM CDT.

actionminormoderate5101506/1106/1206/1306/14
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 11, 7:11 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 7:11 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CDT WED JUN 11 2008

.UPDATE...
ADDED WIND ADVISORY WESTERN PORTIONS THROUGH 18Z.

&&

.SHORT TERM.../TODAY/
INITIAL CONCERN IS EVOLUTION OF DEVELOPING NE MCS.  RUC H8/H7 CIN
CONTINUES TO ERODE THROUGH 12Z WHICH ALSO COINCIDES WITH
STRENGTHENING 310K MOISTURE CONVERGENCE.  THIS IS PLAYING OUT MUCH
LIKE DEPICTED IN MOST DETERMINISTIC MODELS AND ENSEMBLES WHICH PUSH
IT EWD THROUGH IA...SO HAVE CONSIDERABLY BOOSTED POPS INTO LIKELIES
AND CATEGORICAL WRN SECTIONS.  EXPECT SVR THREAT TO CONTINUE MUCH
LIKE IS OCCURRING UPSTREAM.  +1000 J/KG MUCAPES MOVE INTO IA WITH
ADEQUATE DEEP SHEAR AND STEEPENING MID LEVEL LAPSE RATES.  LOCALLY
HEAVY RAINS EXPECTED TOO.  AMOUNTS SHOULD NOT GET TOO CRAZY BECAUSE
OF ITS SPEED AND COVERAGE LIMITATIONS...BUT IT WILL NOT TAKE MUCH
EITHER CONSIDERING OUR AMBIENT SOIL MOISTURE SO HAVE BUMPED UP WATCH
START TIME TO 12Z.  TEMPERED HIGHS BACK A BIT TOO CONSIDERING CLOUDS
AND EXPECTED PCPN.

.LONG TERM...
VERY DYNAMIC SYSTEM TO OUR WEST WILL BEGIN PUSHING EAST
TODAY.  SURFACE LOW OVER THE DAKOTAS AND ATTENDANT WARM FRONT ALONG
THE IA/MN BORDER WILL CONTINUE TO MOVE TO THE E.  CAPES AROUND 3500
J/KG OVER US TODAY AS MOISTURE INCREASING AND BULK SHEAR SUFFICIENT
FOR SUPER CELLS TODAY ALTHOUGH MODELS ARE BEGINNING PRECIP A BIT
LATER. THIS MORNING/S CONVECTION MAY MIX THE ATMOSPHERE SOME BUT IT
SHOULD REMAIN CAPPED THROUGH 21Z WITH RAPID EROSION AS THE COLD
FRONT MOVES INTO WESTERN IOWA.  STORMS SHOULD BE GOING BY 00Z THEN
MOVE EAST ACROSS THE CWA DURING THE NIGHT.  SHEAR PROFILES WILL
INCREASE IN RESPONSE TO A 60-70 KT LLJ.  MADE SOME ADJUSTMENTS TO
POP/PRECIP AS THE INITIAL LINE SHOULD MOVE THROUGH THE CWA BY
THURSDAY MORNING THEN REFIRE OVER THE SOUTHEAST HALF OF IOWA DURING
THE AFTERNOON ALONG THE FRONTAL BOUNDARY.

AFTER THURSDAY THE UPPER LEVEL PATTERN BEGINS TO CHANGE TO A
SOMEWHAT DRIER AND MORE PROGRESSIVE PATTERN.  STILL LOOKING FOR
ANOTHER FRONT AND UPPER LEVEL WAVE TO PASS ACROSS IOWA ON SUNDAY BUT
THE SYSTEM IS PROGRESSIVE AND HEAVY RAIN WON/T BE AS WIDE SPREAD.
ADJUSTED TEMPS DURING THE DAYS EXPECTING RAIN AS CLOUD COVER WILL BE
EXPANSIVE AND THIS SHOULD HOLD BACK TEMPS A DEGREE OR TWO.

&&

.AVIATION...11/12Z
SCT TSRA OCCURRING ON THE NOSE OF THE LLJ AND THE FRINGE OF WARM AIR
ALOFT.  THESE STORMS SHOULD SUSTAIN THEMSELVES ACROSS ALL THE TAF
SITES...ENDING AROUND 20Z IN THE ALO/OTM AREAS.  ADDITIONAL STORMS
WILL FIRE ALONG A FRONTAL BOUNDARY OVER WESTERN IA LATE THIS
AFTN/EVE THEN MOVE ACROSS THE TAF SITES OVERNIGHT.  THESE STORMS
WILL BE STRONG TO SEVERE WITH WIND G55KT OR GREATER. MVFR COND XPCTD
THIS A.M. GOING TO VFR CIGS THROUGH 22Z.  CONDITIONS WILL FALL BACK
TO MVFR/LCL IFR AFT 23Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS MORNING THROUGH THURSDAY MORNING FOR
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY ALONG AND WEST OF ESTHERVILLE-CARROLL-BEDFORD LINE TIL
18Z.

&&

FAB/BSS
Hazardous weather outlook, Jun 11, 9:26 AM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
926 AM CDT WED JUN 11 2008

IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-
082>086-093>097-121430-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
926 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER CENTRAL IOWA THIS MORNING WILL LIKELY
REMAIN BELOW SEVERE LEVELS. SMALL HAIL AND HEAVY RAINFALL ARE THE
MAIN THREATS FROM THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AN
TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL
ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO
LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY
AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER
POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN
POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM
THIS AFTERNOON.

IAZ004-015-023-033-034-044-045-057-070-081-092-121430-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
CASS-ADAMS-TAYLOR-
926 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS MORNING WILL PRODUCE SPOTTY HEAVY RAINFALL.
SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE...BUT SEVERE WEATHER
IS NOT LIKELY WITH THESE STORMS. STRONG SOUTHERLY WIND AT 25 TO
40 MPH IS ALSO EXPECTED. A WIND ADVISORY IS OUT FOR THE AREA UNTIL
NOON. FOR ADDITIONAL INFORMATION ON THE WIND ADVISORY PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES WILL
ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY RAIN IS ALSO
LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING INTO EARLY FRIDAY
AND A BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER
POTENTIAL AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN
POTENTIAL HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM
THIS AFTERNOON.

In the hours before

Local storm report, Jun 11, 6:12 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 AM     FLASH FLOOD      3 WSW DOW CITY          41.91N 95.55W
06/11/2008                   CRAWFORD           IA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 30 BETWEEN DOW CITY AND
            DUNLAP...POSSIBLY FROM THE BOYER RIVER. FROM CRAWFORD
            COUNTY SHERIFF.

&&

SMALL
Local storm report, Jun 11, 8:45 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
845 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 AM     TSTM WND GST     BEDFORD                 40.67N 94.72W
06/11/2008  M65.00 MPH       TAYLOR             IA   MESONET

            RWIS REPORT.

0830 AM     HEAVY RAIN       SW GRAVITY              40.76N 94.75W
06/11/2008  M1.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            ONE INCH OF RAIN IN THE PAST 30 MINUTES.

&&

MS JUN 08
Local storm report, Jun 11, 11:12 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      BEDFORD                 40.67N 94.72W
06/11/2008                   TAYLOR             IA   EMERGENCY MNGR

            1.75 INCHES OF RAIN REPORTED IN LESS THAN ONE HOUR
            CAUSING EXTENSIVE STREET FLOODING IN BEDFORD. MORE THAN 6
            INCHES OF WATER FLOWING THROUGH STREETS ALMOST CROSSING
            HIGHWAY 148.

&&

KJ
Local storm report, Jun 11, 11:15 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1115 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     FLASH FLOOD      2 WSW DOW CITY          41.92N 95.53W
06/11/2008                   CRAWFORD           IA   LAW ENFORCEMENT

            CRAWFORD COUNTY SHERIFF REPORTED HIGHWAY 30 CLOSED 2
            MILES WEST SOUTHWEST OF DOW CITY DUE TO FLASH FLOODING.

&&

KJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:56 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth38 min
Jun 10, 8:51 PM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more12 hr
Jun 10, 8:54 PM CDTSevere Thunderstorm WarningDMXWorth36 min
Jun 10, 9:56 PM CDTRiver Flood WarningDMXPolk71 hr
Jun 11, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
Jun 11, 7:05 AM CDTWind AdvisoryDMXAdams, Audubon, Calhoun, Carroll, Cass, Crawford and 5 more6 hr
Jun 11, 8:39 AM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more24 hr
Jun 11, 8:48 AM CDTFlash Flood WarningDMXTaylor3 hr
Jun 11, 10:08 AM CDTAreal Flood WarningDMXCrawford5 hr
Jun 11, 11:03 AM CDTFlash Flood WarningDMXMadison118 min
Jun 11, 11:26 AM CDTRiver Flood WarningDMXGreene23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXMadison, Warren3 days
Jun 11, 11:26 AM CDTRiver Flood WarningDMXStory23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXPalo Alto9 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXDallas, Guthrie55 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXWarren23 hr
Jun 11, 6:59 PM CDTTornado WarningDMXCrawford46 min

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.